Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 2002, 8:01 PM CDT for Henry County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 4, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
512
WUUS53 KDVN 050101
SVRMLI
ILC073-050145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT SUN AUG 4 2002
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN NORTHWEST ILLINOIS
* UNTIL 845 PM CDT
* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHEAST OF
GENESEO...MOVING SOUTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
GENESEO AND ORION NOW.
ATKINSON AND CAMBRIDGE BY 820 PM CDT.
ANNAWAN AND GERMAN CORNER BY 845 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES. A TORNADO IS ALSO POSSIBLE WITH THIS STORM. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.
LAT...LON 4154 9015 4135 9035 4116 9002 4125 8987
4145 8988
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:19 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 4, 2:19 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 219 PM CDT SUN AUG 4 2002 SYNOPTIC PICTURE THIS AFTERNOON SHOWS 110KT JET OVER SOUTHERN ONTARIO. AT 500H...A STRONG HIGH EXTENDS FROM EASTERN KANSAS TO SOUTHERN INDIANA...WITH STRONG FLOW ACROSS THE NORTHERN TIER...AND A SHORT WAVE MOVING THRU SOUTHERN ONTARIO. AT THE SURFACE...TWO QUASI- STATIONARY FRONTS EXTEND FROM A WESTERN KANSAS LOW...ONE TO THE IA-MN LINE AND THE OTHER TO THE IA-MO LINE. CONVECTION OVERNIGHT WAS ASSOCIATED WITH THE SOUTHERN OF THESE TWO...AS IT SANK ACROSS THE AREA OVERNIGHT. CURRENTLY...ALL PRECIPITATION HAS DIED OUT WITHIN A FEW HUNDRED MILES OF THE FORECAST AREA...ALTHOUGH SHOWING SIGNS OF REDEVELOPING ACROSS NORTHEAST AND EAST CENTRAL IOWA. CLOUD COVER HAS HELD TEMPS BELOW ADVERTISED LEVELS. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE TWO-FOLD. FIRST IS PRECIP OVER THE NEXT 24 HOURS ASSOCIATED WITH THE TWO FRONTS...WHICH WILL RECOMBINE AND SINK SOUTH THROUGH THE AREA TONIGHT...AND THEN SOUTH OF THE AREA AS A COLD FRONT ON MONDAY. THE SECOND CONCERN IS TEMPS THRU AT LEAST MID WEEK...WHICH WILL BE DRY AND COOL DUE TO AN EASTERLY FLOW...ESPECIALLY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT WHEN LAKE EFFECT OFF LAKE MICHIGAN WILL BE QUITE PRONOUNCED. THE MODELS HAD A HARD TIME HANDLING THE FRONTS ACROSS THE AREA THIS MORNING...ALTHOUGH THEY DID MODERATELY WELL WITH 12Z-18Z QPF NORTHWEST QUARTER OF FORECAST AREA. THE MODELS RECOMBINE THE FRONTS AND PUSH THEM SOUTH TONIGHT AND MONDAY. THE AVN IS FASTEST...WITH THE COLD FRONT TO JUST SOUTH OF THE CWA BY 12Z MONDAY...THE ETA BY 15Z...AND THE NGM BY 18Z. THEN THE FRONT CONTINUES SOUTH AT A SLOW TO MODERATE RATE THROUGH MONDAY NIGHT AND TUESDAY. HINTS OF AN INVERTED TROF INTO SOUTHWEST IOWA INTO TUESDAY COULD KEEP A CHANCE OF PRECIP SOUTHEAST. THE SHORT-TERM MODELS ALL POUND THE NORTHERN HALF OF THE FORECAST AREA THIS EVENING WITH .50-1.00 QPF IN RESPONSE TO STRONG VVS. PRECIP CAN NOT BE RULED OUT SOUTH EITHER...AS INDICATIONS ON DMX RADAR ALREADY OF POTENTIAL PRECIP ALONG THE SOUTHERN FRONT. OVERNIGHT WILL BE MORE PROBLEMATIC...BUT BEST INDICATIONS ARE THAT LOW-LEVEL JET WILL FOCUS AROUND INTERSTATE 80 FROM AFTER MIDNIGHT THRU MID-MORNING...WITH MORE PRECIP SOUTH TO BRL THAN NORTH TO DBQ. PRECIP MAY LINGER SOUTHWEST MONDAY NIGHT DUE TO INVERTED TROF...AND MAYBE INTO TUESDAY. HIGH PRESSURE BUILDING IN FROM EAST CENTRAL CANADA INTO THE GREAT LAKES WILL BRING A NORTHEAST FETCH DOWN LAKE MICHIGAN INTO THE FORECAST AREA MONDAY EVENING THROUGH TUESDAY NIGHT. ON WEDNESDAY...THE FLOW BECOMES STRAIGHT EAST...THEN LIGHT SOUTHEAST THURSDAY AND SOUTH FRIDAY. THE NEXT TROF MOVES INTO WESTERN IOWA SATURDAY...AND APPEARS TO DISSIPATE OVER THE FORECAST AREA SUNDAY. AT 500H...HIGH PRESSURE WILL BE OVER THE AREA THRU THURSDAY...WITH NORTHWEST FLOW INTO THE EASTERN STATES. A STRONG SHORT WAVE APPROACHES FROM THE WEST SUNDAY. ALL OF THE MEDIUM-RANGE MODELS ARE IN MODERATE AGREEMENT ON THIS SCENARIO. WILL KEEP CLOSE TO CURRENT FORECAST...PERHAPS RAISING POPS A BIT FOR THIS EVENING AND OVERNIGHT...AND ALSO MONDAY NIGHT SOUTHWEST. TEMPS ARE ON TRACK. NUMERICAL GUIDANCE IN GENERAL AGREEMENT ON TEMPS AND POPS AND AGREE WITH FORECAST...EXCEPT MAV POPS TOO LOW FOR SOME REASON. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Local storm report, Aug 4, 6:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT SUN AUG 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LE CLAIR IA .75 INCH HAIL
08/04/02 SCOTT REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:37 PM CDT | Tornado Warning | DVN | Bureau | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.